Format

Send to

Choose Destination
Oncology (Williston Park). 2002 Nov;16(11 Suppl 13):11-20.

Managing toxicities of high-dose interleukin-2.

Abstract

Although high-dose interleukin-2 (IL-2, Proleukin), a highly toxic agent used in the treatment of renal cell carcinoma and melanoma, was initially associated with treatment-related mortality, it can, in the appropriate setting, be administered safely. High-dose IL-2 is associated with significant morbidity; however, the incidence and severity of toxicities have decreased as clinicians have gained experience with this agent and implemented toxicity prevention and management strategies. IL-2 toxicity can manifest in multiple organ systems, most significantly the heart, lungs, kidneys, and central nervous system. The most common manifestation of IL-2 toxicity is capillary leak syndrome, resulting in a hypovolemic state and fluid accumulation in the extravascular space. Capillary leak syndrome can contribute significantly to development of oliguria, ischemia, and confusion. Safe and effective administration of high-dose IL-2 consists of five key components: (1) administration by an experienced and knowledgeable health-care team, (2) adherence to strict patient-eligibility criteria, (3) implementation of standardized administration and patient assessment guidelines, (4) adherence to administration criteria, and (5) compliance with retreatment contraindications. This article reviews high-dose IL-2 toxicities and symptom management strategies and provides practical guidelines to facilitate the safe and effective administration of high-dose IL-2.

PMID:
12469935
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for UBM Medica LLC
Loading ...
Support Center